Lithium. And not the Nirvana song.

I have been in a much better place than in previous months. Things plateaued and began to roll back, so I made the healthy/responsible decision to get in with my psychiatrist as soon as possible. We decided to raise the Lithium, my newest addition and the reason I have been doing so good. For background sake, I am extremely sensitive to the slightest bit of medicine changes. Which is unfortunate most of the time. I do usually get by on much smaller doses than most patients as well as feel effects much faster. If not done very gradually and over an extended period of time, dosage changes send me into very intense episodes. I started at 300mlg with the lithium, extremely low. Because Lithium builds up in the blood stream so slowly, and is one of the only psych meds that’s level can be measured through a blood draw, it went very well for me. 98% smooth sailing, a record for me. So, when things began to decline we decided to give a go to doubling my dose. It was going really well. My boyfriend saw a difference within 5 days.

Before I left the office my doctor beat it into my head that I may react to the increase within 6-7 days via gastrointestinal upset, and should this happen to call him immediately because if this happened I was essentially experiencing Lithium poisoning. Que the aaaaw shit music, because you guessed it. It happened.

It started out with a couple days of mild nausea, and then I threw up. All over myself. While I was driving. And the best part was I was in bumper to bumper traffic in a place where I had nowhere to pull over. So, a beach blanket in the back seat wadded into a little blanket bucket had to do. And even then I managed to get it all over my shirt and jeans and all but flood the center console. ANYWAY. I got home and was feeling much better when round two came. Needless to say I called my doctor.

Due to my reaction I have had to stop all of my Lithium completely until I have had zero GI symptoms for two days (today was day two, whoop whoop!) in order to get my blood levels back to where they were. But, all of that sent me into a depressive/rage filled episode. Not cycling too bad, just consistent rage and depression with a side of suicidal. Fun, fun.

Now back to the gory details just for funsies. I threw up for about 13-14 hours before I went to the ER for some IV fluids due to dehydration. During the last 3 hours I was throwing up about every 10-20 minutes. I could not even keep down a sip of water, my body just wanted it all out. After a swimming pools worth of saline I was given some medicine through the IV to stop my stomach from constantly contracting and making me dry heave. The past couple of days have been rough physically and mentally, but tomorrow I get to get back on track.

P.S. When your doctor tells you to contact him/her due to side effects etc: DO IT.

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s